Hail, Douglas
- When
- June 21, 1:20 PM CST
- Where
- Douglas County, 3 mi W of Newman
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.800, -88.037
Scattered thunderstorms developed ahead of a cold front during the afternoon hours of the 21st. Several of these storms produced large hail across southeast Illinois, while one storm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed ahead of a cold front during the afternoon hours of the 21st. Several of these storms produced large hail across southeast Illinois, while one storm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:37 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1237 PM CDT SAT JUN 21 2008 .DISCUSSION... ISSUED 1050 AM CDT SAT JUN 21 2008 SHARPLY DEFINED SHORTWAVE IS MOVING ACROSS CENTRAL ILLINOIS AT THIS TIME...CLEARLY DEFINED IN WATER VAPOR IMAGERY. WEAK LINE OF CONVECTION EVIDENT ON RADAR AND VIS SATELLITE IMAGERY...WHICH CALLS INTO QUESTION THE PRECIP CHANCES WEST OF I-55 FOR LATER THIS AFTERNOON. WATER VAPOR IMAGERY DOES NOT SHOW MUCH IN THE WAY OF UPSTREAM DISTURBANCES...BUT SOME CONVECTION HAS CROPPED UP OVER EASTERN SOUTH DAKOTA... IN RESPONSE TO AN APPARENT MID-LEVEL SPEED MAX. KEEPING ALL THIS IN MIND...SHIFTED HIGHEST POPS TO THE EASTERN 1/3RD OF THE CWA...WHERE DIURNAL HEATING AND PASSAGE OF SHORTWAVE TROUGH WILL BE BETTER TIMED. KEPT SLIGHT CHANCES ACROSS THE WEST. 18Z RAOB WILL BE RELEASED. 12Z SOUNDING INDICATED UNCAPPED ATMOSPHERE WITH VERY STEEP LAPSE RATES...AND THE FEW CELLS THAT HAVE POPPED UP HAVE PRODUCED ANYWHERE FROM PEA TO DIME SIZED HAIL ALREADY. HARDIMAN && .AVIATION... ISSUED 1237 PM CDT SAT JUN 21 2008 SFC TROUGH HAS PUSHED THROUGH PIA/BMI/SPI... GREATLY REDUCING CHANCES FOR CONVECTION AT THESE TERMINALS FOR THE REST OF THE AFTERNOON. CONDITIONS STILL FAVORABLE FOR STORMS TO FIRE BEFORE THE TROUGH CLEARS CMI AND DEC... BUT SO FAR ALL IS QUIET. WILL WATCH CAREFULLY AND AMEND AS NECESSARY... BUT HELD ONTO TEMPO TSRA GROUPS AT DEC AND CMI FOR THE TIME BEING. FOG THREAT SHOULD BE NIL OVERNIGHT EXCEPT IN ISOLATED LOCATIONS THAT RECEIVE PRECIP THIS AFTERNOON. WILL NEED TO WATCH KBMI DEWPOINTS THROUGH THE AFTERNOON AS THEY RECEIVED A GOOD DUMPING THIS MORNING. OTHERWISE KEPT TAFS FOG-FREE DUE TO UNCERTAINTIES IN CONVECTIVE COVERAGE. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1136 AM CDT SAT JUN 21 2008 ILZ038-042>046-051>057-061>063-066>068-071>073-221100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION- 1136 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A SURFACE TROUGH MOVES ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 2 PM AND 8 PM. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM. ILZ027>031-036-037-040-041-047>050-221100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 1136 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING... SOME OF WHICH WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE BEST FORCING HAS ALREADY SHIFTED EAST OF THE AREA...THUS THE BETTER THREAT FOR SEVERE WEATHER WILL BE ACROSS EAST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A CHANCE OF THUNDERSTORMS. THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF HAVANA OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS AFTERNOON. HARDIMAN
The Lincoln radar (KILX), 117 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail fell at Sam Parr State Park.
A horse barn was blown down and skirting was torn off a nearby mobile home. In addition, a few tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114739, 114740, 114741, 114742, 114743, 114744, 114745.